Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 55, NWS Jackson, KY

May 26, 2002Floyd County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 26, 2002, 5:28 PM EDT for Floyd County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 5:28 PM EDT (21:28 UTC)
Expired
May 26, 2002, 9:30 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Floyd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 262128
FFWJKL
KYC071-270130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
526 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLOYD COUNTY

* UNTIL 930 PM EDT

* AT 523 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WHEELWRIGHT...OR ABOUT 11 MILES SOUTHWEST OF PIKEVILLE...
  MOVING NORTHEAST AT 15 MPH. UP TO 2.5 INCHES OF RAIN HAS FALLEN IN 
  THIS AREA SINCE 4 PM. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3738 8282 3725 8267 3753 8262 3753 8274

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:20 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 4:20 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT SUN MAY 26 2002

MAIN CONCERN CONTINUES TO BE POTENTIAL FOR CONVECTION OVER THE NEXT
FEW DAYS.

WEAK FRONTAL BOUNDARY STALLED AS IT NEARED THE AREA. DRIER AIR HAS
NOT MADE IT IN...WITH A SHARP DEW POINT GRADIENT JUST TO OUR NORTH.
CLOUDS LIMITED DESTABILIZATION OVER THE NORTHERN PART OF THE AREA
TODAY. IN THE SOUTH SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING.
THINK THESE WILL DIMINISH WITH LOSS OF HEATING...BUT WILL NEED TO
MAKE A MENTION OF THEM IN AN EARLY EVENING PERIOD.

THINK THAT THE CLOUDS WILL DECREASE DURING THE NIGHT. WITH LIGHT
WINDS AND THE SURFACE AIR MASS RATHER HUMID TO START THE NIGHT...
AREAS OF VALLEY FOG ARE EXPECTED.

LOOKS LIKE A RATHER STAGNANT PATTERN FOR THE NEXT FEW DAYS WITHOUT
ANY SIGNIFICANT FEATURES TO AFFECT US. DIURNAL DESTABILIZATION WILL
POSE A 20 TO 30 PERCENT CHANCE OF SHOWERS/THUNDERSTORMS EACH
AFTERNOON. PREFER THE DIURNAL PATTERN TO THE AVN MOS POPS...BUT WILL
SLIGHTLY UNDERCUT THE NUMBERS. THE AVN MOS TEMPS SHOW LESS VARIATION
THAN THE NGM MOS...APPARENTLY DUE TO MORE CLOUDS IN THE AVN MOS.
WILL AGAIN USE A COMPROMISE FOR TEMPS.

IN THE EXTENDED SECTION...
UPPER TROUGH STILL SLATED TO SWING THROUGH THE GREAT LAKES AND
DEEPEN OVER NEW ENGLAND LATE IN THE WEEK. MRF ENSEMBLE DATA SUGGESTS
COLD FRONTAL PASSAGE ASSOCIATED WITH THIS ON FRIDAY...BUT PREFRONTAL
CONVECTION POSSIBLE ALREADY ON THURSDAY NIGHT AND WILL ADD A CHANCE
OF PRECIP.

.JKL...NONE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:07 PM EDTFlash Flood WarningJKLPike4 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.